Wyoming, 2016High Wind in Wyoming, March 14, 2016
March 14, 2016 · NWS CYS · 18 events in 4 counties and zones
A potent low pressure system tracked east across Wyoming and produced high winds for the wind prone areas of southeast Wyoming. Gusts of 65 to 75 mph were observed.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system tracked east across Wyoming and produced high winds for the wind prone areas of southeast Wyoming. Gusts of 65 to 75 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 14, 2:32 AM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 14, 2:32 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
332 AM MDT MON MAR 14 2016
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM MDT MON MAR 14 2016
TODAY...PRIMARY CHALLENGES WILL BE MOUNTAIN SNOWFALL...AND WINDS
OVER OUR WIND PRONE LOCATIONS. AS FOR SNOWFALL...MOIST WEST FLOW
ALOFT TODAY...ALONG WITH A PASSING BAROCLINIC BAND AND COLD FRONT
WILL HELP INCREASE SNOW COVERAGE OVER OUR SNOWY AND SIERRA MADRE
RANGES...AND COMBINED WITH WINDS...INHERITED WINTER STORM WARNING
LOOKS GOOD.
AS FOR WINDS...INHERITED HIGH WIND WARNING FOR ARLINGTON...ELK
MOUNTAIN AND BORDEAUX LOCATIONS LOOKS ON TRACK BASED ON OUR CRAIG TO
CASPER 850 MB AND 700 MB HEIGHT GRADIENTS...700 MB WINDS NEAR 50
KNOTS...COLD AIR ADVECTION HELPING TO BRING THE STRONG WINDS TOWARD
THE SURFACE AND DOWNWARD VERTICAL MOTION.
TONIGHT...DECIDED TO UPGRADE OUR HIGH WIND WATCH TO A WARNING FOR
OUR SOUTHERN LARAMIE RANGE AND FOOTHILLS AS THE GFS SHOWS 50 KNOT
WINDS AT 700 MB AND DOWNWARD VERTICAL MOTION AND LOW LEVEL GRADIENT
SHOULD AID STRONG WIND DEVELOPMENT AT THE SURFACE. MOIST WEST
NORTHWEST FLOW WILL CONTINUE THE OROGRAPHIC SNOWFALL AND WINTER
STORM WARNING OVER OUR SNOWY AND SIERRA MADRE RANGES.
TUESDAY...A COLD AND BLUSTERY DAY ON TAP WITH BRISK NORTHWEST FLOW
ALOFT...DECENT SURFACE THROUGH 700 MB GRADIENTS AND COLD AIR
ADVECTION. SNOWFALL COVERAGE AND INTENSITY EXPECTED TO DECREASE
ACROSS OUR SNOWY AND SIERRA MADRE RANGES AS MOISTURE WANES SOMEWHAT
WHILE GRADIENTS SHOULD RELAX ENOUGH TO ALLOW HIGH WIND WARNINGS TO
EXPIRE IN THE MORNING AT ARLINGTON AND BORDEAUX.
TUESDAY NIGHT...OROGRAPHIC SNOW CHANCES CONTINUE OVER THE SNOWY AND
SIERRA MADRE RANGES WITH ENOUGH MOISTURE IN NORTHWEST FLOW ALOFT...
DRY ELSEWHERE DUE TO DOWNSLOPING. BREEZY AND COLD WITH PROGGED LOW
AND MID LEVEL GRADIENTS AND THICKNESSES.
WEDNESDAY...ANOTHER COLD AND BLUSTERY DAY WITH STRONG NORTHWEST FLOW
ALOFT...PROGGED THICKNESSES AND 700 MB TEMPERATURES ONLY NEAR -10
CELSIUS...YIELDING 30S WEST OF I-25 AND 40S EAST OF I-25.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM MDT MON MAR 14 2016
CYCLONIC NORTHWEST FLOW WILL PREVAIL OVER THE FORECAST AREA THROUGH
FRIDAY. WEDNESDAY NIGHT AND THURSDAY...MOST PRECIP WILL FALL ALONG
AND WEST OF THE LARAMIE RANGE. BREEZY NORTHWEST WINDS WILL DOMINATE
THE PLAINS THURSDAY AND FRIDAY. CHANCES FOR MORE WIDESPREAD PRECIP
WILL BE THURSDAY NIGHT AND FRIDAY WITH THE PASSAGE OF A SHORTWAVE.
DAILY TEMPERATURES WILL BE BELOW SEASONAL NORMALS THURSDAY THROUGH
FRIDAY AS 700MB TEMPERATURES AVERAGE -10 TO -20 DEG C. A RETURN TO
BREEZY...DRY AND WARMER WEATHER CAN BE EXPECTED THIS WEEKEND AS A
LARGE SCALE RIDGE EXPANDS EAST ACROSS THE ROCKY MOUNTAINS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 330 AM MDT MON MAR 14 2016
THE PRIMARY CONCERNS FOR AVIATORS DURING THE NEXT 24 HOURS WILL BE
THE ANTICIPATED STRONG WESTERLY WINDS SURFACE AND ALOFT AS WELL AS
RESTRICTED CEILINGS AND VISIBILITIES ALONG AND WEST OF THE LARAMIE
RANGE IN SNOW. AREAS EAST OF THE LARAMIE RANGE CAN EXPECT VFR WITH
ISOLATED SHOWERS. WIND GUSTS OF 40 TO 50 KT ARE FORECAST ALONG THE
RAWLINS-LARAMIE-CHEYENNE ROUTE. THE SNOWY/SIERRA MADRE RANGES WILL
BE OBSCURED THRU THE PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 300 AM MDT MON MAR 14 2016
MINIMAL FIRE WEATHER CONCERNS BASED ON EXPECTED WINDS AND HUMIDITIES.
LOWEST HUMIDITIES TODAY WILL BE 20 TO 30 PERCENT EAST OF INTERSTATE
25 WITH WIND GUSTS OF 30 TO 40 MPH.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 AM MDT TUESDAY FOR WYZ112-114.
HIGH WIND WARNING UNTIL 9 AM MDT TUESDAY FOR WYZ106-110.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
WYZ116-117.
NE...NONE.
&&
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBINHazardous weather outlook, Mar 14, 3:00 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MDT MON MAR 14 2016
WYZ103>106-109>117-151000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
400 AM MDT MON MAR 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LOWER ELEVATION RAIN AND HIGHER ELEVATION SNOW SHOWERS WILL DEVELOP
TODAY WEST OF THE LARAMIE RANGE. SNOW SHOWERS WILL BE MODERATE TO
HEAVY AT TIMES OVER THE SNOWY AND SIERRA MADRE MOUNTAINS TODAY AND
TONIGHT. STRONG AND GUSTY WEST WINDS WILL CREATE BLOWING SNOW AND
POOR VISIBILITY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. WINTER
STORM AND HIGH WIND WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY STRONG AND GUSTY WEST WINDS WILL CONTINUE FOR MUCH OF THE AREA
TUESDAY. HIGH WIND WARNINGS ARE IN EFFECT. LIGHT TO MODERATE SNOW
WILL CONTINUE ALONG AND WEST OF THE LARAMIE RANGE TUESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE APPRECIATED.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
151000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
400 AM MDT MON MAR 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS OF 35 TO 45 MPH ARE EXPECTED THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
High Wind, North Snowy Range Foothills
- When
- March 14, 7:20 AM MST to 7:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured peak wind gusts of 59 mph.
High Wind, North Snowy Range Foothills
- When
- March 14, 7:25 AM MST to 8:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak wind gust of 60 mph at 14/0750 MST.
High Wind, North Snowy Range Foothills
- When
- March 14, 7:55 AM MST to 8:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured peak wind gusts of 59 mph.
High Wind, North Snowy Range Foothills
- When
- March 14, 8:00 AM MST to 9:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 14, 8:50 AM MST to 8:55 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- March 14, 9:35 AM MST to 10:35 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 14/0935 MST.
High Wind, North Snowy Range Foothills
- When
- March 14, 10:30 AM MST to 2:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- March 14, 10:40 AM MST to 2:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 14, 10:45 AM MST to 10:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured peak wind gusts of 62 mph.
High Wind, South Laramie Range Foothills
- When
- March 14, 10:45 AM MST to 4:10 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 14/1255 MST.
High Wind, South Laramie Range
- When
- March 14, 11:10 AM MST to 12:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 14/1245 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 14, 11:30 AM MST to 3:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 73 mph at 14/1345 MST.
High Wind, South Laramie Range
- When
- March 14, 11:30 AM MST to 12:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- March 14, 12:00 PM MST to 3:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 74 mph at 14/1345 MST.
High Wind, North Snowy Range Foothills
- When
- March 14, 12:45 PM MST to 2:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 14/1325 MST.
High Wind, South Laramie Range Foothills
- When
- March 14, 1:00 PM MST to 2:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Polo Ranch measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- March 14, 1:05 PM MST to 3:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- March 14, 1:50 PM MST to 2:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 14/1405 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 14, 2016$480,000 · EF1 · 7 events
- Strong Wind in Alabama, March 14, 2016$1.0 million · 1 event
- Hail and Damaging Winds in South Carolina, March 14, 2016$30,000 · 1.75 in hail · 10 events
- Hail and Damaging Wind in North Carolina, March 14, 2016$5,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, March 14, 20161 in hail · 6 events
- Hail in Virginia, March 14, 20161 in hail · 5 events
- Winter Storm in Wyoming, March 14 to 15, 20164 events
- Damaging Winds in Kentucky, March 14, 201652 kt wind · 3 events
- Flash Flood and Hail in West Virginia, March 14, 2016$5,000 · 0.88 in hail · 3 events
- High Wind in Texas, March 14, 201657 kt wind · 2 events
- High Wind in California, March 14, 201658 kt wind · 2 events
- Hail in Virginia, March 14, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643408, 643404, 643403, 643405, 643410, 643414, 643409, 643416, 643407, 643411, 643412, 643402, 643413, 643418, 643406, 643417, 643415, 643419.